Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Oct 14, 2017, 11:37 AM EDT for 23 counties in Michigan. It took effect at Oct 15, 2017, 2:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 11:37 AM EDT (15:37 UTC)
- In effect from
- Oct 15, 2017, 2:00 AM EDT
- Expired
- Oct 15, 2017, 3:15 PM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WWUS73 KGRR 141537 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1137 AM EDT Sat Oct 14 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-142345- /O.NEW.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1137 AM EDT Sat Oct 14 2017 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect from 2 AM to 8 PM EDT Sunday. HAZARDOUS WEATHER... * Winds will become Northwest and increase to 30 to 40 mph overnight tonight with wind gusts up to 55 mph. * Strong winds will continue through most of Sunday. * Winds will diminish Sunday evening and Sunday night. IMPACTS... * Downed tree limbs and power lines will be likely. * Scattered Power outages can be expected. * Loose objects like garbage cans and lighter patio furniture will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NJJ
5 follow-up statements
852 WWUS73 KGRR 141933 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Sat Oct 14 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150345- /O.CON.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 333 PM EDT Sat Oct 14 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY... HAZARDOUS WEATHER... * Winds will increase to 25 to 35 mph late tonight with wind gusts up to 55 mph developing. * Strong winds will continue through most of Sunday. * Winds will diminish Sunday evening and Sunday night. IMPACTS... * Downed tree limbs and power lines will be likely. * Scattered Power outages can be expected. * Loose objects like garbage cans and lighter patio furniture will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NJJ
873 WWUS73 KGRR 150233 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1033 PM EDT Sat Oct 14 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151045- /O.CON.KGRR.WI.Y.0006.171015T0600Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1033 PM EDT Sat Oct 14 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY... HAZARDOUS WEATHER... * Winds will increase to 25 to 35 mph late tonight with gusts up to 55 mph developing. * The highest winds are expected between 8 AM and 5 PM Sunday. * Winds will diminish into Sunday evening. IMPACTS... * Downed tree limbs and power lines will be likely. * Scattered Power outages can be expected. * Loose objects like garbage cans and lighter patio furniture will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JK
642 WWUS73 KGRR 150732 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EDT Sun Oct 15 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151545- /O.CON.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 332 AM EDT Sun Oct 15 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Winds will increase to 20 to 30 mph today with gusts over 40 mph developing. * The highest winds are expected between 8 AM and 5 PM Sunday. * Winds will diminish this evening. IMPACTS... * Downed tree limbs and power lines will be likely. * Scattered Power outages can be expected. * Loose objects like garbage cans and lighter patio furniture will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
586 WWUS73 KGRR 151458 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1058 AM EDT Sun Oct 15 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-152300- /O.CON.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1058 AM EDT Sun Oct 15 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Winds will increase to 20 to 30 mph today with gusts over 40 mph developing. * The highest winds are expected through 5 PM today. * Winds will diminish this evening. IMPACTS... * Downed tree limbs and power lines will be likely. * Scattered Power outages can be expected. * Loose objects like garbage cans and lighter patio furniture will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
888 WWUS73 KGRR 151915 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 315 PM EDT Sun Oct 15 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-152015- /O.CAN.KGRR.WI.Y.0006.000000T0000Z-171016T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 315 PM EDT Sun Oct 15 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Wind Advisory. HAZARDOUS WEATHER... * Winds of 15 to 25 mph with gusts to 35 mph will gradually diminish through this evening. IMPACTS... * The highest wind gusts recorded were around 45 mph this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 14, 7:20 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Oct 14, 7:20 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
720 AM EDT Sat Oct 14 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Sat Oct 14 2017
A storm system will track northeastward through the region today
through Sunday. This system will bring several rounds of showers
and thunderstorms with heavy rain at times. Flooding will be
possible. In addition some of the storms could be severe. Strong
wind gusts are expected on Sunday as the storm pulls away.
&&
.SHORT TERM...(Today through Monday)
Issued at 315 AM EDT Sat Oct 14 2017
Decided to go with a flood watch. Trends in the high res models
seem to support stalling the frontal boundary in my CWA with the
northward movement of the front less certain to occur. This is
because the mid to upper level winds remain fairly parallel to the
front. PWAT values are very unusual for this time of the year up
around 1.75 inches. Low lcls and thin deep cape support efficient
rainfall. Aloft diffluence is noted across the boundary into
tonight...enhancing the lift. With the boundary not moving
much...training is likely to occur. Concern for more than 4 inches
exists. Leaves may clog drains as well creating enhanced urban
issues.
Slight risk for severe weather into tonight. Impressive low level
wind fields are forecasted to develop...thus damaging winds seem
to be the main risk. Isolated Tor possible...but not much CAPE
down low.
Gusts over 40 mph look likely for Sunday. Will need to monitor the
wind advisory potential. Will mention this in the HWO.
.LONG TERM...(Monday night through Friday)
Issued at 315 AM EDT Sat Oct 14 2017
Any lingering light pcpn Monday should end by Monday evening and
winds will become southwesterly by then. Min temps Monday night will
range from the upper 30's over our far ne fcst area to the middle
40's south. Frost is not anticipated given these temps and sw winds.
Fair wx will continue for mid to late week as a sfc high pressure
ridge takes hold of our wx pattern. Very persistent sw flow waa will
continue through the rest of the week and allow temps to undergo a
slow gradual moderating trend. Temperatures will average around 5 to
10 degrees above normal for this time of year from Tuesday through
Friday and high temperatures could reach the lower 70's by late
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 713 AM EDT Sat Oct 14 2017
Abundant moisture will be flowing into the TAF sites into
tonight...leading to some impacts. IFR and lower conditions will
exist in the region to start the period as the front this moisture
will be lifting over does not move very much into the evening. The
atmosphere will be unstable so a risk for storms exists.
The wind will shift late tonight as cold front arrives from the
west. Powerful winds will exist along and behind the front so
gusts over 35 knots look likely.
&&
.MARINE...
Issued at 315 AM EDT Sat Oct 14 2017
Will keep the gale watch going. Tight pressure gradient develops
ahead of and behind the deepening low that tracks through the CWA.
Not sure how strong the winds will be in the warm air
advection...but 925 mb winds top 40 knots by 06z.This will likely
need to be upgraded later this am.
&&
.HYDROLOGY...
Issued at 326 PM EDT Fri Oct 13 2017
We continue to expect a large area of 1 to 2 inch rainfall across
much of the forecast area with the most intense rainfall occurring
Saturday evening. There is potential for significantly greater
amounts in excess of 3 inches in spots, which could produce moderate
localized flooding. There is some disagreement about exactly where
the heaviest rain will fall.
Some of the larger scale forecast models place a broad swath of 2+
inch accumulation totals from Muskegon to Mount Pleasant, which
would mostly affect the Muskegon and Chippewa river basins. Some of
the finer scale convection allowing models place the greatest
precipitation farther south towards the I-94 corridor.
Ensemble river forecasts suggest that even with the greater rainfall
amounts, there remains a limited chance for achieving flood stage in
mainstem rivers in the affected basins. River advisories seem much
more probable.
The overall environment highly favors training or back building
convection which could produce rainfall rates of 1-2 inches per hour
and totals well over 3 inches in spots. Smaller streams, basins, and
urbanized areas could see significant flooding if overlapped by
these local areas of enhanced rainfall. Another factor that may
exacerbate nuisance flooding is the falling leaves that might clog
smaller drainage systems.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ043>046-050>052-056>059-
064>067-071>073.
LM...Gale Watch from this evening through Sunday evening for
LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...TJT
MARINE...MJSHazardous weather outlook, Oct 14, 3:52 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 352 AM EDT Sat Oct 14 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 352 AM EDT Sat Oct 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Small stream and urban flooding is possible through tonight. Rainfall rates over a half inch per hour will accompany the heaviest downpours. Leaves could clog drains enhancing the urban flood risk. A slight risk for severe thunderstorms exists into tonight. Damaging winds are the main risks. An isolated tornado will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding could linger into Sunday if enough rain falls. Larger rivers are forecasted to experience steady rises. Scattered power outages may occur on Sunday as gusty winds over 40 mph may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight. LMZ844>849-150800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 352 AM EDT Sat Oct 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms may pose a risk to mariners today and tonight. The wind will increase going into tonight and gales may develop. Boating will become hazardous. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale force winds look likely for Sunday. This will build the waves to over 8 feet for much of the nearshore area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight.
In the hours before
Local storm report, Oct 14, 10:53 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY RAIN 1 E LAWTON 42.17N 85.82W
10/14/2017 M1.33 INCH VAN BUREN MI MESONET
FELL IN THE PAST 6 HOURS. MESONET STATION
E6899, 1 E LAWTON.
1040 AM HEAVY RAIN 2 WSW GOBLES 42.35N 85.92W
10/14/2017 M1.02 INCH VAN BUREN MI MESONET
FELL IN THE PAST 6 HOURS. MESONET STATION
E1083, 2 WSW GOBLES.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:14 AM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 24 hr |
| Oct 14, 10:26 AM EDT | Gale Warning | GRR | 32 hr | |
| Oct 14, 1:16 PM EDT | Areal Flood Advisory | GRR | Calhoun, Kalamazoo, Van Buren | 24 hr |
| Oct 14, 4:06 PM EDT | Areal Flood Warning | GRR | Calhoun, Kalamazoo, Van Buren | 65 hr |
| Oct 14, 5:08 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Eaton, Ingham, Jackson | 24 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.